Skip to main content

Reduced GCS

Read Disclaimer

As a doctor you will frequently called for a drowsy patient. They can vary from confused to completely unconscious. The Glasgow Coma Scale can help reliably quantify and track the level of consciousness over time - however during the initial assessment it takes too long unless you use it regularly. You can use AVPU (alert, responds to voice/pain, unconscious) during your A to E assessment to grade consciousness until you have time to calculate a formal GCS.

Read advice on managing a deteriorating patient. Note that you must escalate very early - patients who have reduced GCS are very unwell as the body is not able to cope & is decompensating. Therefore they are prone to rapid deterioration and you need more hands to quickly fix them as the longer you leave it the harder it will be to manage. The causes are very wide ranging & therefore a detailed A to E assessment is the best way to keep the patient safe & find out the underlying cause.
  • Respiratory causes
    • Hypoxia
    • Hypercapnia
    • Carbon monoxide poisoning
  • Inadequate perfusion of the brain
    • Hypovolaemia / shock (e.g. blood loss/ sepsis)
    • Cardiac arrhythmias
    • Raised intracranial pressure (e.g. head injury/ haemorrhage/ space occupying lesion)
  • Intoxication
    • Iatrogenic
    • Drugs
    • Alcohol
    • Intentional overdose
  • Medical causes
    • Diabetic emergencies (hyperglycaemia or hypoglycaemia)
    • Epilepsy (active seizure or post ictal phase)
    • Infection/ sepsis
    • Kidney disease (uraemia/ pH disturbances)
    • Liver disease (hepatic encephalopathy)
  • Other
    • Hypo/ hyperthermia

Assessment
To begin with follow your Basic Life Support (or more advanced) skills to check if the patient is conscious and whether they've had a cardiorespiratory arrest. Assuming this isn't the case:

Airway
If the patient is responsive to pain only, they might not be maintaining their airway (or will soon lose it). Apply airway manoeuvres and/or adjuncts as necessary & put out an arrest call.

Breathing - see Hypoxia
Correct hypoxia by applying 15L via non-rebreathe mask (with airway support as necessary).
  • Do an ABG (they may have known or unknown respiratory disease causing type 2 respiratory failure. NIV works best when it supports your own breaths so breathing support from anaesthetics/ITU may be required)
  • Examine for a pneumothorax and consider opiate overdose if low respiratory rate
Circulation - see Hypotension
  • Check central/peripheral pulses and capillary refill time & fluid bolus accordingly
  • Check for a DVT
  • Check an ECG (if it is an emergency, it is quickest & easiest to apply the defibrillator pads for quick rhythm check)
  • Obtain IV access and bloods (FBC, UE, CRP, LFT, VBG, Clotting, Group & Save, Troponin, Cultures as appropriate)
  • Have a low threshold to treat with broad spectrum antibiotics, they can be stopped if there's no evidence of sepsis
Disability
  • If you don't have a blood glucose, get one now treating any hypoglycaemia
  • Calculate the GCS
  • Check the pupils (are they pinpoint in opiate toxicity & treat with naloxone accordingly, fixed or deviated from an intracerebral event)
  • Perform a neurological assessment (is the patient not moving any limbs?)
  • Assess their temperature - if hypothermic manage with blankets, warm fluids & bair huggers
Exposure/Everything else
  • Top to toe assessment
  • Review the drug chart
  • Consider CT brain or other imaging
Further tips
  • Always consider whether this might be irreversible/terminal event once the A to E assessment is performed and you & the emergency team have done everything you can. Ensure you involve the family, with the right person breaking the news and discussing DNAR if appropriate. 
Written by Dr Keryn Hall
Edits by Dr Akash Doshi CT2

Comments